Alert archive / Texas / Special Weather Statements in 2016

Special Weather Statement, NWS Midland/Odessa, TX

August 2, 2016Cochran County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Aug 2, 2016, 9:17 PM CDT for Cochran County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 9:17 PM CDT (02:17 UTC)
Expired
Aug 2, 2016, 9:45 PM CDT
In force
28 min
Issued by
NWS Midland/Odessa, TX

County Cochran County, TX

The radar

The Lubbock radar (KLBB), 125 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 621 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
621 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2836 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WWUS84 KMAF 030217
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
817 PM MDT TUE AUG 2 2016
 
NMZ029-030245-
NORTHERN LEA COUNTY NM-
817 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 845
PM MDT...

AT 816 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CROSSROADS...OR 18 MILES NORTH OF TATUM. THIS STORM WAS NEARLY
STATIONARY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN LEA
COUNTY.

LAT...LON 3351 10305 3340 10325 3357 10336 3357 10306
TIME...MOT...LOC 0216Z 123DEG 1KT 3352 10326 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:32 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 2, 6:32 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
632 PM CDT TUE AUG 2 2016

.DISCUSSION...

&&

.AVIATION...
Scattered storms moving across Upper Trans Pecos... SE NM... and
Western Permian Basin. Have included tempo TSRA in most TAFs
through 03z... could see gusts in excess of 40kts near storms.
After 03z expect VFR with little activity.

&&

.PREV DISCUSSION... /issued 235 PM CDT TUE AUG 2 2016/

DISCUSSION...As of 2:30 PM CDT Tuesday...Thunderstorms have fired
up along the southern and western mountains. It is yet another
hot afternoon with above normal temps which should not be a shock
to anyone. As of 2 PM it was 97 at MAF which would make it the
34th consecutive day above 95 degrees (tied for fourth
place). Cooler temps can't come soon enough.

It looks like the above normal temps will continue for at least
the next seven days as the seemingly permanent subtropical ridge
remains anchored over the southern tier of states. The ridge is
currently centered over southeast Texas. The center of the ridge
will ever so slowly retrograde to the Texas Panhandle into next
weekend. This will keep the best moisture and lift over the
southern and western mountains with upslope flow as the low/mid
level flow remains southeast. As of now it doesn't look like any
convective activity will make it into the Plains...but it will be
monitored. High temps will hang around the century mark for the
Plains for the next week...up to 108 along the Pecos and Rio Gande
River Valleys...and the 90s in the mountains.

Medium range models are indicating that the above normal temps
will continue thru the next ten days with mainly aftn/evening
thunderstorms over the southern and western mountains.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75 102  77 102 /   0   0   0  10
Carlsbad                       73 100  74 100 /  30  20  20  10
Dryden                         77 101  78 102 /  10  10  10   0
Fort Stockton                  75 100  75 100 /  20  10  10  10
Guadalupe Pass                 68  93  70  93 /  40  20  20  20
Hobbs                          68  97  72  97 /  20  10  10  10
Marfa                          64  93  65  93 /  20  20  20  10
Midland Intl Airport           76 102  77 102 /  20  10  10  10
Odessa                         76 100  78 100 /  20  10  10  10
Wink                           76 102  77 103 /  20  10  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 2, 1:58 PM CDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT TUE AUG 2 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
158 PM CDT TUE AUG 2 2016 /1258 PM MDT TUE AUG 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE
MOUNTAINS AND ADJACENT PLAINS OF SOUTHEAST NEW MEXICO AND WEST
TEXAS. GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL WILL
ACCOMPANY THE STRONGEST STORMS. IN ADDITION...FREQUENT LIGHTNING
WILL OCCUR WITH ANY THUNDERSTORM. IF YOU CAN HEAR THUNDER YOU CAN
BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER WHEN THUNDERSTORMS
APPROACH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL FOR AFTERNOON AND EVENING THUNDERSTORMS WILL
DECREASE BUT CONTINUE FOR THE HIGHER TERRAIN AND ADJACENT PLAINS
FOR THE NEXT SEVERAL DAYS. GUSTY WINDS...BRIEF HEAVY RAINFALL AND
FREQUENT LIGHTNING WILL CONTINUE TO BE THE MAIN THREATS.

OTHERWISE...THE RISK OF SIGNIFICANT HAZARDOUS WEATHER OVER WEST
TEXAS AND SOUTHEAST NEW MEXICO IS LOW THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 2, 5:24 PM CDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
524 PM CDT TUE AUG 2 2016

TXZ075-022300-
PECOS TX-
524 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 600 PM
CDT...

AT 522 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTHEAST OF BELDING...OR 22 MILES SOUTH OF FORT STOCKTON...
MOVING NORTH AT 5 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED 15
MILES SOUTH OF FORT STOCKTON...MOVING NORTH AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SIERRA MADERA AND PORTIONS OF HIGHWAY 385 ABOUT 23 MILES SOUTH OF
FORT STOCKTON.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 262 AND 263.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3043 10282 3041 10299 3054 10303 3090 10284
      3076 10257
TIME...MOT...LOC 2222Z 189DEG 8KT 3056 10291

67
Special weather statement, Aug 2, 6:37 PM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
637 PM CDT TUE AUG 2 2016

NMZ033-034-TXZ045-050-051-060>062-030015-
CENTRAL LEA COUNTY NM-SOUTHERN LEA COUNTY NM-WINKLER TX-ANDREWS TX-
ECTOR TX-MARTIN TX-GAINES TX-MIDLAND TX-
637 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHEASTERN
WINKLER...ANDREWS...SOUTHWESTERN GAINES...NORTHWESTERN MIDLAND...
ECTOR AND SOUTHWESTERN MARTIN COUNTIES UNTIL 715 PM CDT/615 PM
MDT/...

AT 635 PM CDT/535 PM MDT/...DOPPLER RADAR WAS TRACKING SEVERAL
STRONG THUNDERSTORMS FROM NEAR HOBBS TO ODESSA....MOVING NORTH AT 5
MPH. WIND GUSTS UP TO 50 MPH COULD PRECEDE THESE THUNDERSTORMS...OR
BE PRODUCED BY THE STORMS. IN ADDITION...BRIEF HEAVY RAINFALL
COULD OCCUR WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MIDLAND...ODESSA...HOBBS...ANDREWS...EUNICE...JAL...WEST ODESSA...
GOLDSMITH...JAL AIRPORT...MIDLAND INTERNATIONAL AIR AND SPACE PORT...
EUNICE AIRPORT...NADINE...FRANKEL CITY...NOTREES...OIL CENTER...
MONUMENT...GAINES COUNTY AIRPORT...LEA COUNTY REGIONAL AIRPORT...
MISSION DORADO AND ANDREWS COUNTY AIRPORT.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 107 AND 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3261 10241 3202 10198 3173 10242 3227 10349
      3280 10316
TIME...MOT...LOC 2335Z 196DEG 49KT 3210 10262

67
Special weather statement, Aug 2, 7:16 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM MDT TUE AUG 2 2016

NMZ028-029-033-034-030100-
EDDY COUNTY PLAINS NM-NORTHERN LEA COUNTY NM-CENTRAL LEA COUNTY NM-
SOUTHERN LEA COUNTY NM-
616 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR LEA AND NORTHEASTERN EDDY
COUNTIES UNTIL 700 PM MDT...

AT 615 PM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS FROM NEAR LOCO HILLS TO MALJAMAR...WITH ADDITIONAL
STORMS NEAR JAL TO HOBBS...MOVING NORTHEAST AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOBBS...LOVINGTON...EUNICE...MALJAMAR...KNOWLES...HUMBLE CITY...
LOCO HILLS...EUNICE AIRPORT...NADINE...BUCKEYE...HALFWAY...
OIL CENTER...MONUMENT...LEA COUNTY REGIONAL AIRPORT...
LEA COUNTY ZIP FRANKLIN MEMORIAL AIRPORT AND INDUSTRIAL AIRPARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3311 10308 3234 10309 3202 10345 3254 10418
      3297 10403 3297 10376 3319 10376
TIME...MOT...LOC 0015Z 228DEG 11KT 3268 10390

67
Special weather statement, Aug 2, 7:27 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
727 PM CDT TUE AUG 2 2016

NMZ029-033-034-TXZ045-050-030115-
NORTHERN LEA COUNTY NM-CENTRAL LEA COUNTY NM-SOUTHERN LEA COUNTY NM-
ANDREWS TX-GAINES TX-
727 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA...NORTHWESTERN
ANDREWS AND GAINES COUNTIES UNTIL 815 PM CDT/715 PM MDT/...

AT 725 PM CDT/625 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 12 MILES SOUTHWEST OF SEMINOLE...MOVING NORTHWEST AT 10
MPH. ADDITIONAL STRONG THUNDERSTORMS WERE LOCATED 6 MILES SOUTH OF
SEMINOLE...AND 3 MILES NORTHWEST OF SEMINOLE...WITH BOTH MOVING
NORTHWEST AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SEMINOLE...DENVER CITY...SEAGRAVES...SEAGRAVES AIRPORT...
FRANKEL CITY...GAINES COUNTY AIRPORT...HIGGINBOTHAM...
GAINES COUNTY PARK...PAYNES CORNER AND FAIRVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3315 10306 3296 10306 3296 10250 3267 10237
      3234 10274 3234 10310 3316 10311
TIME...MOT...LOC 0025Z 117DEG 8KT 3255 10275

67
Special weather statement, Aug 2, 8:36 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
836 PM CDT TUE AUG 2 2016

NMZ029-033-TXZ045-030215-
NORTHERN LEA COUNTY NM-CENTRAL LEA COUNTY NM-GAINES TX-
836 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA AND NORTHWESTERN
GAINES COUNTIES UNTIL 915 PM CDT/815 PM MDT/...

AT 835 PM CDT/735 PM MDT/...DOPPLER RADAR WAS TRACKING A CLUSTER OF
STRONG THUNDERSTORMS FROM NEAR LOVINGTON TO NEAR CROSSROADS...MOVING
NORTHWEST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LOVINGTON...TATUM...CROSSROADS...MCDONALD...
GLADIOLA AND TATUM AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3296 10306 3296 10300 3295 10300 3294 10339
      3357 10360 3357 10306
TIME...MOT...LOC 0135Z 155DEG 11KT 3300 10312

67
Special weather statement, Aug 2, 9:17 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
817 PM MDT TUE AUG 2 2016

NMZ029-030245-
NORTHERN LEA COUNTY NM-
817 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 845
PM MDT...

AT 816 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CROSSROADS...OR 18 MILES NORTH OF TATUM. THIS STORM WAS NEARLY
STATIONARY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN LEA
COUNTY.

LAT...LON 3351 10305 3340 10325 3357 10336 3357 10306
TIME...MOT...LOC 0216Z 123DEG 1KT 3352 10326

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:27 PM CDTSpecial Weather StatementMAFGaines48 min
Aug 2, 8:36 PM CDTSpecial Weather StatementMAFYoakum39 min
Aug 3, 5:27 PM CDTSpecial Weather StatementMAFCulberson33 min
Aug 2, 7:16 PM CDTSpecial Weather StatementMAFLea44 min
Aug 2, 8:08 PM CDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Aug 3, 3:48 PM CDTSpecial Weather StatementMAFEddy42 min

Nearby

Special Weather Statements in Texas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.